Moodscope's blog

9

December


Feeling on top of the world. Tuesday December 9, 2014

I'm feeling on top of the world at the moment. I have come through my monthly darkness out into the sunshine (the fog has burnt away).

Everything is bright and funny and connected. Synchronicity abounds. Everything and everyone is interesting. I am euphoric as opposed to dysphoric. I have been out walking three days in a row, joined a brand new gym.

When I am in the midst of my monthly depression I have NO energy, no motivation, nothing is funny, nothing is interesting, everything is a struggle, I don't want to go out, I don't want to see friends, I put the landline phone out of earshot, I put my cellphone on vibrate. I feel sad. I feel like a bad wife and mother. (I'm not feeding my kids nutritious meals, my house is not organised enough. My husband will probably leave me soon.) I feel very self conscious. AND, this is very important - when I see friends out and about and they are a little way away I don't have the vitality to smile or wave, I just look through them. please if I have done that to you, know it is my illness, NOT you.

My children make me feel better!! They make me smile, they hug me and kiss me, they amuse me with their funny ways. They are so beautiful. (Maybe that is why God has blessed me with children!)

My husband is my kauri tree, tall, straight, strong, and supportive.

I am hoping that if I take some mild anti-depressants during that bleak time things will be better.

We shall wait and see! :-)

Theresa
A Moodscope member.


Permalink  |  Blog Home

Comments

Hopeful One Tue, Dec 9th 2014 @ 6:26am

Hi Theresa- So sorry to hear that the black dog visits you in the way you describe.I am making some assumptions here but I do I recall reading somewhere that a women's monthly cycles are correlated with episodic depression like the type you report. Apparently hormonal therapy is more helpful in this situation than antidepressants. Anybody have more information on this?

Mary Blackhurst Hill Tue, Dec 9th 2014 @ 9:47am

Thank you so much for your post, Theresa. From my experience (but please talk to your GP about this) antidepressants take about 2 weeks to kick in, which, if your cycle is monthly, is not going to help as they may sent you sky-high when you are in the good times. I would say, that if your good times are not "manic" (i.e you don't spend money you don't have, book one way tickets to Australia or involve yourself in behaviour likely to damage your relationship with your husband and family) then beware the medical profession's automatic response to episodic highs and lows, which is to recommend drugs like sodium valproate; a mood stabiliser with horrid side effects. Hopeful One's comments above make sense. Sending you every good wish and thanks again for writing. Mary

Julia Tue, Dec 9th 2014 @ 10:08am

Hi Theresa. Good to see you are so cheerful again. You sound like me after a really good night's sleep! I agree with Hopeful One and Mary and annoyingly wrote a reply saying just this but it got lost. I actually said the anti depressants might reduce your good feelings for the major part of the month and make you feel sameish and a bit dull throughout. I know now that hormones have a lot to answer for in both men and women. As Mary said professional medical advice is the best in the first instance unless you can cope with the what seems like natural changes which occur during your month, annoying though they may be. I am assuming your good weeks outnumber the depressed ones.

Ali Tue, Dec 9th 2014 @ 10:21am

Just wanted to thank you for sharing Theresa - you sound like my twin in how you feel thinking you're a bad Mum, your husband is about to leave and you can't even summon up the energy to wave to friends. This illness is crippling at times isn't it but we just have to take things in baby steps and keep moving on. Like the others have said I'm not too sure about antidepressants as they take a while to get into your system; you need to speak to your GP about it. Take care and thanks again x

Tim Clayton Tue, Dec 9th 2014 @ 10:52am

Hi Theresa. Good advice from commentators so far. Very similar to my experience from age 38 to late 40s, when life-pressures mounted. Black periods got longer the more I left it. Tried Prozac and Setraline a few times. Excellent initial effects (P) but almost TOO good (which I brought up with the GP, who said "well, better than too bad" which was, er, kinda useful). But dire side-effects, Days 9-11. Settled in by Day 21-25 or so, I recall. No probs coming off, but everyone differs. No side-effects with S, but my psychological attitude was more in need of adjustment, ultimately, than the head-chemistry it gave rise to. So I pursued that, which will probably always be a work-in-progress for most of us who suffer / have suffered (I can never tell which I am!) Blessings this Advent-tide. And as local scholar Paula Gooder put it rather well (in paperback): "The Meaning is in the Waiting" (http://www.amazon.co.uk/The-Meaning-Is-Waiting-Spirit/dp/1853119083), provided the "wait" is active.

Tim Clayton Tue, Dec 9th 2014 @ 10:53am

Hi Theresa. Good advice from commentators so far. Very similar to my experience from age 38 to late 40s, when life-pressures mounted. Black periods got longer the more I left it. Tried Prozac and Setraline a few times. Excellent initial effects (P) but almost TOO good (which I brought up with the GP, who said "well, better than too bad" which was, er, kinda useful). But dire side-effects, Days 9-11. Settled in by Day 21-25 or so, I recall. No probs coming off, but everyone differs. No side-effects with S, but my psychological attitude was more in need of adjustment, ultimately, than the head-chemistry it gave rise to. So I pursued that, which will probably always be a work-in-progress for most of us who suffer / have suffered (I can never tell which I am!) Blessings this Advent-tide. And as local scholar Paula Gooder put it rather well (in paperback): "The Meaning is in the Waiting" (http://www.amazon.co.uk/The-Meaning-Is-Waiting-Spirit/dp/1853119083), provided the "wait" is active.

Anonymous Tue, Dec 9th 2014 @ 3:09pm

As others say, prescribed anti-depressants usually are a longer term option taking 2 weeks or so to start kicking in. If you want a short term boost for a few days some people find St Johns Wort lifts them a bit (but do take medical advice -especially important if you're on anything else)

Snuggles62 Tue, Dec 9th 2014 @ 10:35pm

It took me some years to realise that there was a correlation between my monthly cycle and my moods. I had a Marina coil(progesterone covered), but had it removed earlier this year after discovering that progesterone can exacerbate depression. I felt really good for the next 5 months. If you are peri-menopausal or post Menopausal, I'd recommend you looked at Femmenescence. It has made a huge difference to my mood. I feel happy most of the time now! My Moodscope scores have been in the 90s, after 10 years of fluctuating between 4 and mostly 50/70, I'm on top of the world x

Anonymous Tue, Dec 9th 2014 @ 10:43pm

Hello Theresa, enjoyed reading your post, I always find it so interesting hearing others experiences. Years ago I felt I had one good week in 3. I'll watch this space with great interest and I'm already interested in comments above. Love from the room above the garage.

You must login to leave a comment.

What is Moodscope?

Moodscope members seek to support each other by sharing their experiences through this blog. If you’d like to receive these daily posts by email, just sign up to Moodscope now, completely free of charge.

Moodscope is an innovative way for people to treat their own low mood problems using an engaging online tool. Anyone in the world can accurately assess and track daily mood scores over a period of time. We have proved that the very act of measuring, tracking and sharing mood can actually lift it. Join now.

Blog Archive

Disclaimer

Posts and comments on the Moodscope blog are the personal views of Moodscope members, they are for informational purposes only and do not constitute medical advice. Moodscope makes no representations as to the accuracy or completeness of any information on this blog or found by following any of the links.

Moodscope will not be liable for any errors or omissions in this information nor for the availability of this information. The owner will not be liable for any losses, injuries, or damages from the display or use of this information.